Back issues No.1 - 2009 / Case Report  
 
 

Full Text PDF

 

Azathioprine-Induced Severe Bone Marrow Toxicity- A Report of 3 Cases
Li-Kai Lo Chih-Ming Hung Yu-Fu Chen Wang-Cheng Ko Tsen-Fang Tsai Chia-Yu Chu
Dermatol Sinica 27: 44-51, 2009

Dermatologists have been using azathioprine as a “steroid sparing agent” for the treatment
of various dermatoses including photodermatoses, immunobullous diseases, psoriasis and eczematous
diseases. However, in Taiwan, the currently approved indications of azathioprine include
only adjunct therapy of renal transplant, systemic lupus erythematosus, severe rheumatoid
arthritis, and leukemia. Owing to the off-label nature of azathiopine use in most dermatological
practice, clinical vigilance must be taken. We herein report 3 cases of severe bone marrow toxicity
after the use of azathioprine and discuss the pathogenesis and suggestive management of
this rare complication. The fi rst patient had prolonged pancytopenia lasting for 3 months despite
immediate azathioprine withdrawal and 2 consecutive doses of granulocyte colony-stimulating
factor. The full blood count of the other two patients had returned to normal one week after treatment.
The result of genotyping of three patients to detect most prevalent mutant allele (TPMT*3C)
was negative.

   
   
 
 
You are visitors    
Copyright © 2008 THE Taiwanese Dermatological Association. All Rights Reserved. Email: dermatol.sinica@gmail.com Tel:886-2-2518-5126~7 Fax:886-2-2518-5128